Colorado, 2006Drought in Colorado, September 1 to 30, 2006
September 1 to 30, 2006 · NWS GJT · 21 events in 21 counties and zones
There was some relief in the drought situation in September with most of western Colorado experiencing a decrease in dryness. S.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was some relief in the drought situation in September with most of western Colorado experiencing a decrease in dryness. The U.S. Drought Monitor indicated an improvement from "severe drought" to "abnormally dry" conditions across most of the area. Although conditions did improve, long term drought over the past several years still caused concerns about water supply and stressed vegetation. For a continuation on this drought situation please see the October 2006 Storm Data publication.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 1:47 PM MST, 10 hours 13 minutes earlier.
Area forecast discussion, Aug 31, 1:47 PM MST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT THU AUG 31 2006
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING OVER THE SOUTHERN
...CENTRAL AND NORTHERN MOUNTAINS WITH ISOLATED ACTIVITY IN THE
HIGHER CENTRAL AND SOUTHWEST VALLEYS. A BROAD TROF ACROSS THE NORTH
WITH A SURFACE FRONT JUST SOUTH OF CAG WAS THE FOCUS OF ACTIVITY
IN NORTHWEST COLORADO. MEANWHILE...A WEAK JET MAX ACROSS THE FOUR
CORNERS WAS PROVIDING SUPPORT FOR TSTMS IN THE SOUTH.
TONIGHT: LIFT DIMINISHES AS UPPER TROF AXIS SHIFTS EAST OF THE
CONTINENTAL DIVIDE THIS EVENING. CONCURRENT DIURNAL COOLING AND
SHIFT IN JETLET ACROSS THE SOUTH WILL LEAD TO SIMILAR LOSS OF
UPWARD FORCING. THEREFORE...EXCEPT FOR ISOLATED SHOWERS LATER
TONIGHT FORECAST AREA WILL REMAIN DRY. SOUTHEASTWARD SHIFT IN
MOVEMENT OF THE UPPER LOW WILL ALLOW THE COLD FRONT TO SLOWLY SINK
SOUTH RESULTING IN COOLER OVERNIGHT LOWS...ESPECIALLY ACROSS THE
NORTH.
FRIDAY-SATURDAY: CAA WILL CONTINUE ON FRIDAY AS THE LOW CONTINUES
EASTWARD OVER THE HIGH PLAINS. COLD AIR SURGING SOUTHWARD ALONG THE
EASTERN PLAINS WILL RESULT IN A PUSH OF MOISTURE AGAINST THE EASTERN
EDGE OF THE CONTINENTAL DIVIDE. DRIER AIR ON THE BACKSIDE OF THE LOW
WILL FILL IN OVER THE CWFA LIMITING TSTMS TO THE CONTINENTAL
DIVIDE. THIS SCENARIO WILL CARRY OVER INTO SATURDAY. AS A RESULT...
HIGHS AND LOWS WILL RUN 5 TO 10 DEGREES COOLER THAN OVER THE PAST FEW
DAYS OR NEAR GUIDANCE VALUES.
.LONG-TERM (SATURDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE WILL DOMINATE THE CWFA THROUGHOUT THE END OF THE
WEEKEND AND THE FIRST HALF OF THE NEW WORK WEEK. A DRY
NORTHWESTERLY FLOW WILL KEEP THE NORTHERN AREA RELATIVELY DRY.
HOWEVER WITH AN INCREASE IN SOUTHERLY MOISTURE, SOME FROM HURRICANE
JOHN WILL KEEP A DAILY CHANCE OF CONVECTION ACROSS THE SOUTHERN
MOUNTAINS. THIS MOISTURE LOOKS TO BEGIN TO CREEP INTO THE NORTHERN
AREAS BY THURSDAY. TEMPERATURES LOOK TO BE AT OR SLIGHTLY ABOVE
NORMAL LEVELS IN THE NORTH. SLIGHTLY BELOW NORMAL IN THE SOUTH DUE
TO INCREASED CLOUD COVER.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
NL/BA
Hazardous weather outlook, Aug 31, 3:33 AM MST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MDT THU AUG 31 2006
COZ001>014-017>023-UTZ022>025-027>029-011100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
433 AM MDT THU AUG 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING...
MAINLY OVER THE MOUNTAINS. OCCASIONAL CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS...WITH BRIEF MODERATE RAIN SHOWERS WILL BE THE MAIN
HAZARDS FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. STRONG
GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND
LIGHTNING MAY ACCOMPANY SOME OF THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER
SERVICE OFFICE.
CUOCO
Drought, Lower Yampa River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Animas River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Drought, Four Corners / Upper Dolores River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Drought, Grand Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Drought, San Juan River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, September 1, 20062 deaths · $36 million · 52 kt wind · 10 events
- Drought in Texas, September 1 to 30, 2006$80 million · 46 events
- Flooding and Coastal Flood in New Jersey, September 1 to 5, 20062 injured · $5.0 million · 70 kt wind · 39 events
- Coastal Flood in Virginia, September 1, 2006$29 million · 6 events
- Coastal Flood in Virginia, September 1, 2006$19 million · 4 events
- Drought in Texas, September 1 to 5, 2006$9.4 million · 12 events
- Tropical Storm in North Carolina, September 1, 2006$14 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2006$1.0 million · 42 events
- High Wind in Maryland, September 1, 2006$5.0 million · 58 kt wind · 5 events
- Storm Surge and High Wind in Maryland, September 1 to 2, 2006$3.7 million · 55 kt wind · 11 events
- Flood and Coastal Flood in Delaware, September 1 to 5, 2006$850,000 · 54 kt wind · 17 events
- Tropical Storm in North Carolina, September 1, 2006$1.6 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533697, 5533698, 5533699, 5533700, 5533701, 5533702, 5533703, 5533704, 5533705, 5533706, 5533707, 5533708, 5533709, 5533710, 5533711, 5533712, 5533713, 5533714, 5533715, 5533716, 5533717.